These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Can Abdominal Hematoma be Removed [posted 10/21/98]
Question: I am a 32 year old female and have been diagnosed (by 3 surgeons) with having a large hematoma in my abdominal wall. This is the result of a laporoscopic gallbladder removal 3 years ago. Three surgeons have told me "the hematoma will just reabsorb into the tissue" (which it usually does after about a week). For 3 years it has chronically appeared and then absorbed, yet I can always feel the discomfort of it. When it grows, it is very painful and protrudes larger than my breast. However, lately, it has become hardened and very painful. I feel a sharp pain in my abdomen. I can barely move, sit, or laugh. I get a sharp pain when I breathe deeply as in yawning, and an UNBELIEVABLE pain when I sneeze. Isn't there anything that can be done to remove this hematoma? Can it not be removed and healed surgically? Thank you so much for your time. I appreciate any help you can give!
Answer: I'd see a plastic surgeon-not in the surgery group you are consulting. Surgical "cures" are possible -especially if it is coming and going. In fact, surgical correction will probably be the only way out of this.
Abdominal Pain [posted 8/14/98]
Question: I am a 46 year old female. I have a history of 12 surgeries, which include 2 c-sections, hysterectomy, gall bladder, re-construction and repair of adhesions including a partial removal of my colon. I have constant pain in my right side, but at times it is unbearable. For the last 3 weeks I have been in the unbearable stage. I have seen a surgeon, who suggested a Pain Clinic concluding that this pain would be with me regardless, and another surgery would only add to the existing problem. I am a very nervous person and when I get upset the pain seems to be greater. I have had every test possible, more than one time, and nothing ever shows up until they actually operate, and by that time I am usually so sick I can only look forward to a longer recovery time. Is this common, and can my problem not be corrected without surgery?
Answer: I doubt strongly that more surgery would help. You surely have adhesions now from your previous multiple surgeries. These are surely contributing and may be the sole cause of pain. Additional surgery will only make this worse. I'd see the pain clinic.
Question: I'm 47, male, overweight, don't drink or smoke and am generally in good health.
I've been experiencing discomfort (I can't really call it pain) in the lower middle abdomin, in the area of the prostate, for about two months. I experienced this same thing about 2 years ago and saw a urologist on the advice of my G.P., who thought it sounded like prostatitis. The urologist found nothing wrong with my prostate.
About 2 weeks ago, I started experiencing more discomfort in the abdomen, about an inch below my belly button and on both sides. Again, there was more tenderness than pain. About two days later, this discomfort radiated to my buttocks, feeling like a sore muscle does when it's full of lactic acid. That went away in about three days, but the abdominal discomfort remained.
Now, I have more discomfort, in the kidney area of my back, on both sides, and to my sides, feeling like referred pain from the kidney area. There also is a little "floating" pain in the mid-back and the area between the shoulder blades. At the moment, it's in the mid-back, on both sides of the spine between the shoulder blades. Sometimes, it's just on one side, then hours later, it can either disappear or move to the other side.
I don't have diarrhea, my appetite is good, I'm not losing weight, I have no trouble urinating, and Advil seems to help alleviate the discomfort. I'm not taking any type of prescription medication and I walk for an hour, 3 or 4 times a week.
I have no problem sleeping, and in fact, the discomfort is greatly reduced when I'm lying down. When I first wake up in the morning, I almost forget it's even there. The discomfort returns within 3-5 minutes of getting out of bed.
Answer: Itís hard to tell from this listing. I doubt that it is prostate since that is usually worse with standing.
Back problems are often worse with standing(better with Advil) and can present with different
pains depending on the referred pain. However, I'm having trouble putting everything in one
diagnosis. I guess I'd try an extended time with Advil (use 1200 to 1600 mg a day) unless you
develop any GI symptoms, take this for at least 10 days and see if the problem subsides. Other
than that, you'll need to stick with your doctor until they figure it out.
Question: My mother-in-law had her stomach removed in March. She recovered fantastically. As a matter of fact, she gained 20 pounds of the 25 pounds she lost back much to the doctors surprise. In mid September she started having severe abdominal pains whenever she tried to eat and has not lost 20 pounds again. She has had every test that they can think of and have not found any cancer. I guess the next thing they plan on doing is a laproscopic procedure to see if they can see anything. She was doing so well and this came on so fast. The only medication she is taking at this time is synthroid (0.15 mg). Could this medicine be causing her a problem? We are at a loss as to what to do next. Is there anything you can suggest?
Answer: The synthroid is not the cause or she would have had the problem post operatively. This is just
replacing her normal hormones and would have little effect on GI motility in this dosage. I
suspect adhesions post surgery. Further mechanical evaluation will be necessary as her doctors
Bloating - Fluid retention in Abdomen
Question: For so many years I have had a problem with bloating of my abdomen. My waist can be distended 4-6 inches it seemed for no reason. At first we thought it was digestive, but it really wasn't linked to what I ate (I eat a very good, well balanced low fat diet) and it wasnít lactose intolerance. I also went to a doctor that said it was a bacteria that I had and I went on some intestinal flora, which didn't help. I tried tagamet and zantac to no avail. I recently tried 2 1/2 mg of valium at night before bed and that helped a little. However,
a year ago I went into an atrial fibrillation and rapid heart rate and went in for a cardio version. Also, for many years it seemed as though when I would exercise and walk fast, my stomach would bloat up. It wasn't gas that was the distention. I also get extremely tired when I eat a large meal.
I have been diagnosed with a bicuspid aortic valve and one side of my heart is a little enlarged.
I have been trying to do some research on my own and wonder if this bloating couldnít have something to do with my heart.
I am on 60 mg of lasex each day or else I bloat so bad it is difficult to breathe.
Can you maybe shed some light on what is going on with my body? It just gets so uncomfortable when I am bloated I just can't stand it. I have not gotten any help from anyone about this condition.
Answer: There are a few possibilities that might tie these together. There are different types of intestinal tumors
that can cause irregular heart beats and they secrete different hormone like substances. The most
common is called a carcinoid, but there are others. There are specialists in this area, but this is a fairly
uncommon problem. Do you have lactose intolerance or guardia infection? They are both pretty common
and will give bloating. I doubt the bloating really has anything to do with your heart, but finding
the problem and fixing it would make you feel better. Check with a GI specialist.
Question: I seem to be having pain in my lower left side of my abdomen.
It started about 4 days ago as a dull pain near my belly button
and seems more pronounced now to the left of my belly button.
The pain has increased and actually seems to make my left leg
seem weak now. What could cause this? I don't feel really nauseous
nor do I seem to have a high fever.
Answer: There are a few things in your left lower quadrant that can cause pain. About the only anatomic structure here are your colon, kidney drainage system and ovary (in women). Ovarian pain is common in the middle of your cycle as the ovary ruptures a follicular cyst prepatory to expelling an "egg". In young women this is the most common cause for this type of pain, although any process involving your ovary or tube can cause this. Second would be inflammation or spasm of the colon, usually caused by diverticuli. These are usually seen after age 40, but occasionally earlier. Third would be a kidney stone or inflammation of the tube between the kidney and the bladder called the ureter.
Back to Drug InfoNet Home Page.Back to Doctor FAQ main page.
Send your impressions, comments, thoughts, etc. to firstname.lastname@example.org